Author(s): Li J, Tripathi RC, Tripathi BJ
Abstract Share this page
Abstract While beneficial therapeutically, almost all medications have untoward effects on various body tissues and functions, including the eye in which organ toxic reactions are readily detectable. Every part of the eye and all ocular functions could be affected adversely. In this review, we describe the most commonly recognized drug-induced ocular disorders, their specific clinical features, the medications that can cause the problem, the differential diagnosis and possible mechanisms of action, as well as guidelines for the management of the adverse reactions. The eyelids are most frequently involved in drug toxicity that commonly manifests as inflammation, hypersensitivity reaction or dermatitis. Drug-induced keratoconjunctival disorders present mainly as conjunctival hyperaemia (red eye), with or without superficial corneal involvement. Frequently, drug preservatives in topical ocular medications induce these adverse effects. Treatment of blepharospasm with Botox may lead to drooping of the eyelids and corneal exposure. Intraoperative floppy iris syndrome is a drug-induced reaction in patients treated with tamsulosin and who undergo cataract surgery. Certain sulfa-based drugs can cause swelling of the ciliary body and lead to the development of angle-closure glaucoma. In addition, adrenergic agents, certain beta(2)-adrenergic agonists and anticholinergic agents may induce pupillary dilation and precipitate angle-closure glaucoma in susceptible patients. Glucocorticoids administered systemically, topically or intravitreally are known to increase intraocular pressure, which can lead to the development of open-angle glaucoma in susceptible patients. This painless form of glaucoma has also been associated with the use of the anticancer agents docetaxel and paclitaxel. The toxic effects of systemic and topically applied drugs may manifest as cloudiness of the lens. Long-term use of glucocorticoids produces a characteristic posterior subcapsular cataract and, although the opacities may remain stationary or progress, they rarely regress upon drug withdrawal. Systemic administration of phenothiazines or busulfan induce cataractous changes in the anterior or posterior cortex, respectively. Many systemic drugs reach the retina through the vascular supply. Aminoquinolines induce a characteristic bull's eye maculopathy. Phenothiazines bind to melanin granules and can cause a severe phototoxic retinopathy. Typical tamoxifen retinopathy manifests as crystalline deposits in the inner retina. Some patients treated with retinoids have decreased night vision and abnormal dark-adaptation. Patients on long-term treatment with linezolid may develop an optic neuropathy (swollen or pale optic disc), symmetric painless decrease of visual acuity and colour vision, and bilateral visual field defects. A probable link exists between amiodarone and a bilateral optic neuropathy that is very similar to nonarteritic ischaemic optic neuropathy (NAION). The most common adverse effects of cGMP-specific phosphodiesterase type 5 inhibitors (erectile dysfunction drugs) are changes in colour perception, blurry vision and increased light sensitivity; recently these drugs have been also implicated in the development of NAION. A bilateral, retrobulbar optic neuropathy that manifests as loss of visual acuity or colour vision and visual field defect is associated with the use of ethambutol. Many different kinds of medications can cause similar ocular adverse reactions. Conversely, a single medication may affect more than one ocular structure and cause multiple, clinically recognizable disorders. Clinicians should be mindful of drug-induced ocular disorders, whether or not listed in product package inserts, and, if in doubt, consult with an ophthalmologist.
This article was published in Drug Saf
and referenced in Journal of Clinical & Experimental Ophthalmology